Jump to content


Photo

Treatment & Tolerance Over Time...


  • Please log in to reply
4 replies to this topic

#1 2tired

2tired

    Member

  • Members
  • 17 posts
  • Gender:Female
  • Location:BC, Canada

Posted 08 October 2012 - 12:11 PM

Since beginning this journey in 2007, I am growing more convinced that I will never find a treatment that works long term. In the year and half I"ve been off work, I have tried numerous combinations of meds all with a similar outcome after about three months. The stimulants would work well initially then I would have to increase the dose to maintain the effect and then it just seemed like they weren't doing anything and I was taking the max. dose. As for the anti-depressants, the first two came with side effects I was not willing to put up with (significant weight gain being the main reason). After coming off of them I realized the power of these meds - the withdrawal was horrendous and it scared me to think how these drugs are messing with the brain.
And so it continued...SSRI plus stimulant x 3months, change...repeat...

I am currently taking Prozac 20mg/day plus Dexadrine (10mg AM and as needed throughout the day - although I rarely take any after the morning dose).
I started the prozac in May 2011 and it has been pretty good. There were little if any side effects and my cataplexy was controlled probably 85% of the time. I started getting breakthrough cataplexy after a while and the daytime sleepiness started to return....here we go again. I was referred to another sleep specialist for a second opinion who requested a repeat of my sleep studies since the original one I had in 2007 did not show any 'clinical' evidence of narcolepsy (I didn't go into REM on my MSLT and my sleep was fairly normal). In preparation for the sleep study I was to come off all my meds for at least 2 weeks prior. By the time I showed up at the sleep lab, I was exhausted and my cataplexy had never been worse. Although my nighttime sleep was fairly normal, my MSLT was anything but. REM sleep in the first 3 naps and I put on a 'cataplexy inservice' for the staff in the sleep lab who, including my neurologist, had never seen cataplexy like this before. Needless to say, my diagnosis was finally confirmed in April of this year. I went back on the prozac and dexadrine, but agreed to try Xyrem to see if it would be any more effective in managing the cataplexy.

I've now been on Xyrem since the end May 2012 and have to say, where it has been extremely effective in controlling the cataplexy (~1 episode/month), I have had little success in managing the daytime sleepiness. I'm still taking the prozac and the dexadrine along with the Xyrem and feel like I am just sinking further and further into this state of always being sleepy, often unable to focus and easily confused/memory issues (not something I am accustomed to at all!). I am up at or before 6am every day and by 9am feel like I need a nap again. I can think about getting ready and going for a walk or something, but by the time I actually shower, dress and am ready to go, I am tired again. Same goes for the afternoon.

This past week has been particularly bad in that I have been stuck at home by myself ( I am not able to drive and am not working and live alone). It's no surprise that I am feeling more and more depressed as I am face-to-face with this overwhelming sleepiness every single day. At least when I am out with others, I am somewhat distracted - tired, yes, but not necessarily thinking about it. I do pay for it later if I try to do too much, but I just hate feeling like I do nothing all day.

People around me know that I am a 'doer' (or should I say...'was' a doer)...I loved my job, I was active in sports and very social. It is really starting to sink in how much this disorder is impacting those areas of my life. I can't help but wonder though....there are warnings about uncommon side effects with Xyrem - depression being one....could my depression of late be connected to the Xyrem? A combination? I do not have a history of depression and am very aware of my thoughts for the most part. After 2 or three very sad days filled with tears, I started to think maybe there is more to this than just coming to terms with N/C.

My neurologist is not familiar with Xyrem (admittedly so) nor with N/C and has been very good about telling me so. We are working together to figure this out, but I know there are many of you who do have experience and can perhaps comment. I realize that we are all different in our symptoms and how we respond to meds, but your experience can sometimes lend insight that we would otherwise be without.

I would like to try coming off the prozac and dexedrine to see what Xyrem is like all on its own. Conversely, I could stop the Xyrem and see if the daytime sleepiness improves (although I realize the cataplexy will return)...I'm just not sure which is worse at this point.
Sorry for the long post....thoughts?

#2 Hank

Hank

    Member

  • Members
  • 1,707 posts
  • Gender:Male

Posted 08 October 2012 - 09:13 PM

If your neurologist is not familiar with treating Narcolepsy, have you considered switching to a Sleep Specialist who is experienced with N.

Xyrem increases Stage 3 sleep. Prozac reduces Stage 3 sleep. Dexedrine and Prozac is a combination that could cause some concerns. Consider looking into the inteaction:

http://reference.med...eractionchecker


Since I have been on Xyrem, I have been able to reduce my amount of adderall from 30mg to 20mg. I went without adderall over the weekend and just enjoyed morning coffee. If I had to pick one medication to keep, it would be Xyrem.

#3 Megssosleepy

Megssosleepy

    Member

  • Members
  • 444 posts
  • Gender:Female
  • Location:DreamLand USA

Posted 09 October 2012 - 11:04 AM

If your neurologist is not familiar with treating Narcolepsy, have you considered switching to a Sleep Specialist who is experienced with N.

Xyrem increases Stage 3 sleep. Prozac reduces Stage 3 sleep. Dexedrine and Prozac is a combination that could cause some concerns. Consider looking into the inteaction:

http://reference.med...eractionchecker


Since I have been on Xyrem, I have been able to reduce my amount of adderall from 30mg to 20mg. I went without adderall over the weekend and just enjoyed morning coffee. If I had to pick one medication to keep, it would be Xyrem.


Ditto! I cannot wait to see how I feel once the Prozac is out of my system! I have been having some bizarre dreams nothing to scary tho!

#4 DeathRabbit

DeathRabbit

    Member

  • Members
  • 1,341 posts
  • Gender:Male
  • Location:Rocket City, USA
  • Interests:Music, video games, exercise, hookah, not feeling like crap

Posted 09 October 2012 - 05:02 PM

I also have really bad cognitive symptoms. I have found often times, if I have a low level-headache along with the mental issues, if I can take enough painkillers to kill the headache, my thinking will improve. But emotional situations still leave me drained afterwards. I got really upset today about something, and after my panic attack stopped, I got stupider than a toddler. This post probably makes no sense. I'm gonna read all my posts tomorrow and facepalm I bet.

#5 2tired

2tired

    Member

  • Members
  • 17 posts
  • Gender:Female
  • Location:BC, Canada

Posted 16 October 2012 - 11:54 PM

Interesting....I saw my neurologist on Monday and he has suggested increasing the prozac to 30mg to see if we can control my cataplexy enough to allow me to start driving again....
Haven't had a chance to look at the drug interactions, but i will...thank you :)
As for seeing a sleep specialist, I would have to go to a larger centre (4-5hours away) to see one. I did see him once (Psychiatrist now specializing in sleep disorders) and he was very familiar with Xyrem. I know my neurologist will consult with him if/when he is unsure about how to proceed. We have a good enough relationship now that I could bring this information forward and he would consider it/investigate further - I know it's a learning curve for both of us and I appreciate that he is so willing to discuss and agree on treatment together. In this case though, I will go back and let him know what I've discovered here. I am going to stop the dexadrine too.

I am feeling much better this week and have to wonder if we will ever be able to pin the emotional ups and downs totally on the N/C. The meds could be doing it or... I think about my age - 48 - that could be affecting my moods (menopause??) I was just reading in another forum about the impact of stress - this too could contribute to reduced mood. And yes, being tired all the time does get rather tiresome - and depressing. I think that's OK, but have learned that I need to really think about where the feelings are originating from in order to properly address them.
Thanks for all your feedback. Very helpful!!